Texas, 2018

Wildfire in Texas, January 25 to 31, 2018

January 25 to 31, 2018 · NWS LUB · 1 event in 1 county or zone

During the afternoon of January 25th, a grass fire developed in rural southeast Motley County near the Pease River and Highway 62. Over the course of the next six days, the fire spread northeast and consumed approximately 5942 acres before 100% containment was achieved.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

During the afternoon of January 25th, a grass fire developed in rural southeast Motley County near the Pease River and Highway 62. Over the course of the next six days, the fire spread northeast and consumed approximately 5942 acres before 100% containment was achieved. Fortunately, no structures were lost.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 25, 11:33 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jan 25, 11:33 AM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1133 AM CST Thu Jan 25 2018

.AVIATION...
Breezy and dry southerly winds will maintain VFR this afternoon
and evening. A batch of mid-level clouds currently across the
Permian Basin may drift across the terminals later today with
little fanfare. Southerly flow will continue tonight and
increasing moisture may bring a risk of sub-VFR cigs/BR to the
terminals toward dawn Friday. Confidence in sub-VFR conditions is
not high enough to firmly commit in the TAFs ATTM, but it will
have to be watched. Otherwise, KCDS still appears at risk for a
period of LLWS late tonight as a 50+ kt LLJ cranks up.

&&

.PREV DISCUSSION... /issued 340 AM CST Thu Jan 25 2018/

DISCUSSION...

A closed upper low over southern New Mexico will open up as it moves
across the South Plains and Panhandle today. No precip is expected
with the system and the main concerns are going to be fire weather
with breezy winds and low dewpoints. Dewpoints are expected to
increase late afternoon into this evening as moisture is advected
north from the Gulf. However, seeing how dewpoints were several
degrees lower than guidance yesterday, have gone on the low side of
guidance for this afternoon. Breezy south-southwest surface winds
will decrease some on Friday as the pressure gradient relaxes. Winds
will also become more southwesterly with the downslope component
helping to warm temperatures to the mid to upper 60s on Friday. A
surface cold front extending from a low over the Great Lakes is
still on track to move through the South Plains Friday evening.
Though winds look to be a little stronger behind the front, they
will still be fairly weak--from the northeast 5 to 10 mph on
Saturday. The upper trough over the eastern US will deepen as it
moves east with upper level ridging building in over the CWA early
in the week. Surface lee troughing will develop on Tuesday with
breezy winds possible Tuesday into Wednesday. Temperatures will
moderate through the week with highs in the mid 60s. The next
upper level trough will move through late week bringing much
cooler air from Canada.

FIRE WEATHER...

Winds will be borderline Red Flag criteria this afternoon. Given
the uncertainty with very low humidity and ERC levels up to and
slightly above 90%, have decided to go with a Red Flag warning for
Hall, Childress, Cottle and King counties. Elevated fire weather
conditions will continue for the rest of the CWA. A cold front
Friday evening will ease fire weather concerns for the weekend
with winds shifting to the northeast.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM CST this evening for TXZ025-026-032-
038.

&&

23
Hazardous weather outlook, Jan 25, 2:13 PM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
213 PM CST Thu Jan 25 2018

TXZ021>044-262015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
213 PM CST Thu Jan 25 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Southwest winds 15 to 25 mph and relative humidity of 6 to 15
percent will create elevated to critical fire weather concerns
this afternoon. In addition, isolated dry thunderstorms will
affect the Rolling Plains through early evening. A Red Flag
Warning is in effect for the southeast Texas Panhandle and all of
the Rolling Plains through 7 pm. A fire danger statement is in
effect for the remainder of the South Plains and Texas Panhandle
until 7 pm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Warm, dry and breezy conditions may elevate the fire danger again
across the southwest Texas Panhandle and western South Plains
Friday afternoon.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Motley

When
January 25, 2:20 PM CST to January 31, 6:00 PM CST
Where
Motley forecast zone
Reported by
Park/Forest Service
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730118.